Q:

2/15/2013
I had a 5 year old female who had a serum sickness like reaction on day 8 of cefdinir. I have seen written that other cephalosporins are usually tolerated but am hesitant to make that recommendation to the pt's family. Also, is there any concern with beta-lactam antibiotics? I would be interested to hear what your recommendations would be regarding future cephalosporin or beta-lactam use. Thanks.

A:

Thank you for your inquiry.

Unfortunately we do not have any definitive information that allows us to answer your question with confidence. We do know, as you are probably aware, that most serum sickness-like reactions to cephalosporins are drug-specific rather than class-specific. Therefore within the cephalosporin family more often than not patients can tolerate a second cephalosporin even if they have reacted, via a serum sickness-like reaction, to a member of the class. This appears to be the case specifically for cefaclor and to a lesser extent cefprozil where there is no evidence for an antibody based pathogenesis underlying the serum sickness like reactions to these drugs (1).

However, there are less data concerning potential cross-reactivity between penicillin and cephalosporins. Thus, we can only assume that, as with cephalosporins, cross-reactivity would be rare, but there is no true evidence-based information to substantiate this opinion.

Therefore, discretion being the better part of valor, we try to avoid administering a second beta-lactam to a patient who has experienced a serum sickness-like reaction to a beta-lactam unless there is a very good reason to do so. In most instances, beta-lactam antibiotics can be avoided by simply choosing an alternative antibiotic.

Thank you again for your inquiry and we hope this response is helpful to you.

Reference:
1. Solensky R and Khan DA. Drug allergy: an updated practice parameter, 2010. Ann Allergy Asthma Immunol. 2010 Oct;105(4):259-273.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology